Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 10, NWS Wilmington, NC

July 22, 1996Robeson County, North Carolina

NWS Wilmington, NC issued this tornado warning at Jul 22, 1996, 4:45 PM EDT for Robeson County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1996, 4:45 PM EDT (20:45 UTC)
Expired
Jul 22, 1996, 5:30 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 PM EDTThunderstorm Wind 55Mc Donalds, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 222046
TORILM
NCC155-222130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT MON JUL 22 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...ROBESON COUNTY
 
A TORNADO WAS DETECTED BY DOPPLER RADAR IN THE VICINITY OF HIGHWAY 95
AND 301 NEAR MCDONALD. THE STORM PRODUCING THE TORNADO IS MOVING TO THE
EAST AT 15 MPH...PARALLELLING HIGHWAY 95...REACHING SOUTH OF LUMBERTON
AROUND 5 PM AND IN THE VICINITY OF BELLAMY BY 515 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:09 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 2:09 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
208 PM EDT MON JUL 22 1996

S/W ALOFT WITH ASSOCIATED DYNAMICS TO AID IN FIRING TRW ACTIVITY
ACROSS ILM CWA LATE THIS AFTN AND INTO THE NIGHTTIME HRS. SFC TROF
HAS DEVELOPED OVER INLAND SECTIONS OF THE CAROLINAS WITH RESULTANT
WND BNDRY ALSO AIDING ACTIVITYDURING THE EVE. A FEW MAY BECOME SEVERE
WITH ALL INGREDIENTS INTERACTING. CONTINUE ADVERTISED 50-60 POPS INTO
THE LATE EVENING. TUE AND WED POPS OF 20-30 WITH MAINLY POPCORN
DIURNAL TYPE CONVECTION WITH NO UPPER DYNAMICS FOR SUPPORT PER
12Z MODEL OUTPUT.

TEMPS...MAXES 90 TO 95 INLAND...UPPER 80S AT THE CST. OVERNIGHT LOWS
MID 70S. SOUPY AIR MASS TO REMAIN ENTRENCHED ACROSS ILM CWA THRU WED.
MAY NEED HEAT ADV FOR THE MIDLANDS TUES...HOWEVER CULD WAIT FOR 00Z
MODEL OUTPUT FOR FINAL SAY SO.

CWF...SW 15 TO 20 TONITE...SUBSIDING DURING TUESDAY TO 15...10-15 TUE
NITE AND WED AS PG RELAXES AND S/W PULLS AWAY FROM THE ILM CWA CSTL
WTRS. SEAS 4 PSBLY 5 FT SC WTRS. VERY BORDERLINE SCA CRITERIA FOR SC
WTRS ANTICIPATED. CAE...ITS YOUR CALL. SUBSIDING TO 3 FT LATE TUES AND
CONTINUING AT 3 FT ON WED.

ILM BB 076/091 074/092 076 632
FLO BB 075/096 074/095 075 532

DCH

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.